Kentucky, 2010

Flood and Damaging Winds in Kentucky, August 14 to 15, 2010

August 14 to 15, 2010 · NWS JKL · 4 events in 3 counties and zones

Isolated strong to severe thunderstorms felled trees in Pulaski, Estill and Rockcastle counties during the afternoon and evening of August 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated strong to severe thunderstorms felled trees in Pulaski, Estill and Rockcastle counties during the afternoon and evening of August 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 14, 10:18 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 14, 10:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1118 PM EDT SAT AUG 14 2010

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

THE BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PROGRESS
EAST...WITH THE INTENSITY HAVING WANED IN THE PAST COUPLE OF HOURS.
HYDRO PROBLEMS REMAIN THE MAIN CONCERN...MAINLY OVER IN THE BIG
SANDY REGION...WHERE SOME TRAINING IS OCCURRING. OTHERWISE...WE HAVE
UPDATED TO GET RID OF SEVERE THUNDERSTORM WATCH 614. AN MCV APPEARS
TO BE MOVING THROUGH THE AREA...NOW GETTING INTO THE PIKE COUNTY
AREA...AND HAS BEEN SLOWING DOWN THE EAST PROGRESS OF THE CONVECTION
IN THE SOUTH. AT THIS POINT IN TIME...IT APPEARS THAT THE REMAINING
CONVECTION WILL MOVE EAST OF MOST OF THE CWA BY 6Z...WITH ISOLATED TO
SCATTERED CONVECTION POSSIBLE LATER TONIGHT IN THE WARM SECTOR IN
ADVANCE OF AN APPROACHING COLD FRONT AND UPPER LEVEL TROUGH. FOG
COULD BECOME DENSE IN THE DEEPER VALLEYS AND LOCATIONS THAT RECEIVED
HEAVIER PRECIP ON SAT...ESPECIALLY LATER ON WHEN AT LEAST PARTIAL
CLEARING SHOULD OCCUR IN SOME PLACES. HOURLY TEMP AND DEWPOINT TRENDS
WERE UPDATED TO ACCOUNT FOR THE LATEST TRENDS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TONIGHT/

THE ZFP WAS UPDATED TO EXTEND SEVERE THUNDERSTORM WATCH FURTHER EAST
TO INCLUDE ALL BUT THE THREE SOUTH EASTERNMOST COUNTIES. THE THREAT
FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE FOR THE NEXT HOUR OR
TWO.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY NIGHT/

18Z SFC ANALYSIS SHOWS WEAK LOW PRESSURE IN PLACE THROUGH THE OHIO
VALLEY. ON SATELLITE...THE CONVECTIVE DEBRIS CLOUDS TO THE NORTHWEST
ARE WANING AND A DECENT CU FIELD HAS SPROUTED OVER EAST KENTUCKY. AN
APPARENT MCV IS SPINNING THROUGH SOUTHERN INDIANA AND THIS COULD HELP
TO INITIATE MORE ORGANIZED CONVECTION OVER THE REGION AND SPREAD EAST
INTO THE CWA LATER IN THE AFTERNOON/EVENING. RIGHT NOW...DESPITE CAPE
TO 4000 J/KG...NO CAP...AND NON-EXISTENT CONVECTIVE INHIBITION THE
STORMS HAVE HAD A HARD TIME DEVELOPING OVER THE CWA. ONCE AGAIN
HEAT INDICES ACROSS THE CWA THIS AFTERNOON EXCEEDED ADVISORY CRITERIA
AND THE LENGTH OF THIS CURRENT HEAT WAVE CONTINUES TO SUPPORT THE
EXCESSIVE HEAT WARNING. BASED ON THE CURRENTLY FORECASTED HIGH
TEMPERATURES FOR SUNDAY AND DEWPOINTS SIMILAR TO TODAY IT APPEARS
THAT HEAT INDICES WILL AGAIN EXCEED 100 DEGREES FOR A TIME. THIS
WILL NECESSITATE EXTENDING THE CURRENT EXCESSIVE HEAT WARNING
THROUGH SUNDAY. THIS UPDATED PRODUCT AND A NEW HWO WILL BE SENT WITH
THE ZONE ISSUANCE.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE
DEEP TROUGH MOVING THROUGH SOUTH CENTRAL CANADA AND INTO THE GREAT
LAKES ON SUNDAY. THIS WILL SHUNT THE ABUSIVE RIDGE SOUTHWARD AS
TROUGHING EXTENDS INTO THE NORTHERN OHIO VALLEY. THE NAM WAS THE
STRONGEST WITH THIS TREND AND ON THE LEADING EDGE OF THE SUITE OF
MODEL SOLUTIONS...BUT THE TRENDS OF BOTH THE GFS AND THE 12Z ECMWF
APPEAR TO BE MOVING IN THIS DIRECTION AS WELL. ACCORDINGLY...WILL
LEAN MOST HEAVILY TOWARD THE WEATHER SPECIFICS AS DEPICTED IN THE NAM
FOR THE FORECAST THROUGH 12Z MONDAY.

SENSIBLE WEATHER WILL FEATURE AN INTERESTING EVENING...PREGNANT WITH
POTENTIAL FOR STRONG CONVECTION AS THE AIR MASS IS QUITE UNSTABLE. AN
APPROACHING MCV/VORT STREAM SHOULD BE ENOUGH TO TRIGGER AN ORGANIZED
CONVECTIVE SYSTEM TO OUR NORTHWEST OVER THE NEXT SEVERAL HOURS. THIS
WOULD THEN SPREAD EAST AS HINTED AT IN THE LATEST NAM12...RUC13 AND
HRRR. HAVE TRIED TO DRAW A BAND OF HIGHER POPS TRAIPSING THROUGH EAST
KENTUCKY THIS EVENING BEFORE DIMINISHING TO SCATTERED...MAINLY
SHOWERS...CONVECTION OVER OUR FAR EAST TOWARD MIDNIGHT. HAVE DROPPED
POPS TONIGHT AND INCLUDED A HEALTHY DEVELOPMENT OF FOG...LOCALLY
DENSE LATE. THE COLD FRONT THAT WAS ONCE THOUGHT WOULD PROVIDE SOME
RELIEF FROM THE HEAT TO END THE WEEKEND WILL BE JUST APPROACHING THE
CWA BY SUNDAY AFTERNOON AND AS A RESULT HAVE PUSHED THE ARRIVAL OF
HIGHER POPS BACK UNTIL MID TO LATE AFTERNOON. THIS DELAY SHOULD MEAN
HIGHER TEMPS THEN CURRENT FORECAST...AND LITTLE RELIEF FROM THE HEAT
UNTIL LATE IN THE DAY. THERE COULD BE MCS ACTIVITY TO THE NORTHWEST
LATER TONIGHT AND THE CLOUDS OR REMAINS OF THIS COULD HURT OUR
TEMPERATURE RISE SUNDAY. HOWEVER...THIS POTENTIAL IS TOO UNCERTAIN TO
PIN OUR FORECAST HIGHS ON SO HAVE RAISED MAX TEMPERATURES SUNDAY A
COUPLE OF DEGREES IN MOST PLACES. THESE TEMPERATURES...WHEN COMBINED
WITH DEWPOINTS EQUALLY HIGH AS TODAY...WILL MEAN HEAT ADVISORY
CRITERIA FOR MOST OF THE CWA. ACCORDINGLY...WILL EXTEND THE
EXCESSIVE HEAT WARNING FOR ANOTHER DAY AND EXPIRE IT AT 8 PM SUNDAY.
LATER THAT NIGHT THE FRONT WILL KEEP THE THREAT OF CONVECTION IN THE
FORECAST...BUT LIKELY ANY DEVELOPMENT DURING THE DAY WILL BE ABLE TO
PROPAGATE EAST BY LATE EVENING SO HAVE LOWERED POPS FROM WEST TO EAST
ACROSS THE CWA AFTER 03Z. AGAIN MUGGY CONDITIONS WILL BE HAD WITH
PATCHY FOG DEVELOPING AND BECOMING LOCALLY DENSE IN THE VALLEYS.

FOR TEMPERATURES...HAVE FOLLOWED A BLEND OF PERSISTENCE...INHERITED
GRIDS...AND A NOD TO THE WARM MAV MOS. ONLY MADE VERY MINOR TWEAKS
BASED ON TERRAIN AT NIGHT AS THE HIGH DEWPOINTS WILL MITIGATE THE
NORMAL RADIATIVE DIFFERENCES. AS FOR POPS...ENDED UP CLOSEST TO THE
MET NUMBERS THROUGH THE SHORT TERM PART OF THE FORECAST.

.LONG TERM.../MONDAY THROUGH SATURDAY/

EXTENDED BEGINS WITH MODELS SHOWING GOOD AGREEMENT IN THE UPPER
LEVEL PATTERNS THROUGH DY4 TUESDAY. THEREAFTER SOLUTIONS DIVERGE A
BIT...WITH DIFFERENCES CENTERED ON AMPLITUDE AND SPEED OF SHORT WAVE
TROUGHS RIDING OVER A SUPPRESSED...AND SOMEWHAT FLATTENED SOUTHERN
CONUS RIDGE. IN GENERAL...THE 12Z GFS HAS TRENDED SIGNIFICANTLY
TOWARDS THE 0Z ECMWF BEYOND DY4...GIVING THE ECMWF A BIT MORE
CREDENCE. THE ECMWF IS SLIGHTLY STRONGER...AND DEEPER WITH FIRST OF
TWO TROUGHS THAT ROLL THROUGH THE GREAT LAKES AND OHIO VALLEY
REGIONS. WITH THE HELP OF WHAT APPEARS TO BE A WEAK TROPICAL WAVE
CURRENTLY DANCING OVER THE GULF COAST...A SECOND TROUGH PHASES WITH
THE TROPICAL WAVE AND DEEPENS INTO A MORE SIGNIFICANT EASTERN CONUS
TROUGH VERY LATE IN THE PERIOD...OR JUST BEYOND. ATTM THIS TROUGH IS
QUITE PROGRESSIVE WITH MODELS ADVERTISING THE RETURN OF A SHARP...
STRONG UPPER LEVEL RIDGE A BIT BEYOND THE END OF THE FORECAST
WINDOW. OVERALL...CONFIDENCE IN FORECAST CONTINUES TO BE AVERAGE TO
LOW...PARTICULARLY WITH RESPECT TO ANY PHASING THAT MIGHT OCCUR WITH
THE AFOREMENTIONED TROPICAL WAVE DURING THE LATTER PORTIONS OF THE
EXTENDED.

SENSIBLE WEATHER WILL FEATURE A BREAK IN THE HEAT WAVE AS A SLOW
MOVING COLD FRONT DESCENDS THROUGH THE CWA AND STALLS NEARLY
OVERHEAD. THIS WILL CREATE A DECENT POP GRADIENT FROM SOUTHEAST TO
NORTHWEST DURING THE BULK OF THE FORECAST. A TROPICAL WAVE MAY GET
PULLED NORTHWARD UP THE MISSISSIPPI RIVER VALLEY...AND EVENTUALLY
INTO OUR NECK OF THE WOODS LATE IN THE PERIOD AS THE WESTERLIES DIP
SOUTHWARD AND SEND A SECOND COLD FRONTAL BOUNDARY INTO THE UPPER
MIDWEST. IF THIS SCENARIO PANS OUT...THIS MAY LEAD TO AN INCREASED
CHANCE OF RAIN NEXT WEEKEND AND POSSIBLY SOME LOCALIZED HYDRO
ISSUES. AGAIN...CONFIDENCE IS LOW...BUT SOMETHING WORTH WATCHING.

PREVIOUS FORECASTS HAD A GOOD HANDLE ON OVERALL SYNOPTIC PATTERNS
AND EVENTS. WITH SOME CONSISTENCY IN THE MOST RECENT MODEL RUNS
THROUGH THE MID TERM...WENT AHEAD AND TIGHTENED UP THE POP GRADIENT
ACROSS OUR CWA THROUGH THAT PORTION OF THE FORECAST. WENT WITH AN
INCREASED SOLID CHANCE POP CLOSER TO THE KY/TN/VA STATE LINES...AND
A GENERALLY LOWER...SLIGHT CHANCE POP ROUGHLY ALONG AND NORTH OF THE
INTERSTATE 64 CORRIDOR. WITH A NEARLY STATIONARY FRONTAL BOUNDARY
ACROSS THE AREA THIS PATTERN WILL PERSIST THROUGH MUCH OF THE
EXTENDED...WITH DAILY AND MAINLY DIURNAL THUNDERSTORMS PLAYING LIKE
A BROKEN RECORD. THE GOOD NEWS IS THAT TEMPERATURES...PARTICULARLY
AFTERNOON HIGHS SHOULD BE MUCH CLOSER TO NORMAL THROUGH THE PERIOD.
HOWEVER...IT WILL CONTINUE TO BE QUITE MUGGY.

&&

.AVIATION.../00Z TO 24Z/

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO WORK INTO
THE REGION OVER THE NEXT FEW HOURS. THE LINE SHOULD WEAKEN AS IT
PRESSES EAST WITH THE LOSS OF DAYTIME HEATING. FOR NOW...OPTED TO GO
WITH TEMP FOR THUNDER ON STATION FOR JKL...LOZ AND SME DURING THE
FIRST TWO TO FOUR HOURS. EXPECT FOG TO AFFECT THE TAF SITES TO SOME
EXTENT LATER TONIGHT AND INTO SUNDAY MORNING...WITH AREAS THAT
RECEIVE THE HEAVIEST RAIN PROBABLY GETTING INTO THE LIFR RANGE OR
LOWER FOR VIS. FOR THIS HAVE BROUGHT JKL DOWN TO MVFR BETWEEN 10 AND
12Z WITH LOZ AND SME DOWN TO IFR VIA A TEMPO FROM 08 TO 12Z. AFTER
12Z...HAVE INCLUDED A VCTS FOR REDEVELOPING THUNDERSTORMS AS A FRONT
APPROACHES THE CWA SINCE CONFIDENCE IN TIMING IS LOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF/JP
LONG TERM....RAY
AVIATION...JP
Hazardous weather outlook, Aug 14, 10:31 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1131 PM EDT SAT AUG 14 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1131 PM EDT SAT AUG 14 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. IN ADDITION...FOG COULD
BECOME DENSE IN SOME LOCATIONS...ESPECIALLY WHERE HEAVY RAIN FELL ON
SATURDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL CLIMB INTO THE LOW TO MID 90S OVER MOST OF THE AREA
SUNDAY. THE HUMIDITY WILL ALSO REMAIN HIGH...PRODUCING HEAT INDICES
OF 100 TO 105 FOR MOST LOCATIONS ONCE AGAIN.

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT INTO THE AREA
SUNDAY AND SUNDAY NIGHT. ONCE AGAIN...THE STRONGEST STORMS WILL
PRODUCE TORRENTIAL DOWNPOURS...GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL THEN REMAIN IN
THE FORECAST FROM MONDAY THROUGH FRIDAY...FAVORING THE AFTERNOON AND
EARLY EVENING HOURS OF EACH DAY AS THE FRONT STALLS IN OUR GENERAL
VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND DAMAGE...FLOODING
OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

ABE/GREIF/JP

In the hours before

Local storm report, Aug 14, 10:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1142 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            WATER WAS REPORTED OVER ROADS ON S HWY 27...N HWY
            1247...AND HWY 39 IN THE SOMERSET AREA. REPORTS INDICATED
            THAT BETWEEN 6 AND 12 INCHES OF WATER WAS EITHER STAND ON
            OR RUNNING OVER THE ABOVE MENTIONED ROADS.

&&

AR
Local storm report, Aug 14, 10:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     GODDARD                 38.36N 83.62W
08/14/2010                   FLEMING            KY   LAW ENFORCEMENT

            THE COUNTY DISPATCH OFFICE REPORTED NUMEROUS TREES DOWN
            COUNTYWIDE.

0830 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            POWER OUTAGES WERE REPORTED IN AND AROUND
            SOMERSET...INCLUDING ALONG HIGHWAY 27. CREWS WERE STILL
            OUT AT REPORT ISSUANCE RESTORING POWER TO RESIDENCES AND
            BUSINESSES AROUND SOMERSET. POWER OUTAGES OCCURRED
            BETWEEN 830 AND 9 PM.

0830 PM     FLASH FLOOD      SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            WATER WAS REPORTED OVER ROADS ON S HWY 27...N HWY
            1247...AND HWY 39 IN THE SOMERSET AREA. REPORTS INDICATED
            THAT BETWEEN 6 AND 12 INCHES OF WATER WAS EITHER STAND ON
            OR RUNNING OVER THE ABOVE MENTIONED ROADS.

0830 PM     TSTM WND DMG     HALDEMAN                38.25N 83.32W
08/14/2010                   ROWAN              KY   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN HALDEMAN.

0830 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE REPORTED DOWN MAINLY IN THE
            SOMERSET AREA. AREAS THAT RECEIVED TREE AND POWER LINE
            DAMAGE INCLUDED SLATE BRANCH ROAD SOUTH OF
            SOMERSET...HIGHWAY 1643 EAST OF SOMERSET...FERGUSON AND
            BOURBON ROAD IN OAKHILL.

0830 PM     TSTM WND DMG     5 SW NANCY              37.02N 84.82W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            THE ROOF WAS BLOWN OFF OF A HOME ON OLD RIDGE ROAD 5
            MILES SOUTHWEST OF NANCY. STORM DAMAGE OCCURRED BETWEEN
            830 AND 9 PM.

0850 PM     TSTM WND DMG     TOLIVER                 37.81N 83.46W
08/14/2010                   WOLFE              KY   NWS EMPLOYEE

            NUMEROUS LARGE TREE LIMBS DOWN ON AREA ROADWAYS.

0920 PM     FLOOD            TYNER                   37.35N 83.90W
08/14/2010                   JACKSON            KY   LAW ENFORCEMENT

            THE COUNTY DISPATCH REPORTED 3 TO 4 FEET OF WATER OVER
            WELCHBURG RD IN TYNER. HEAVY RAIN BEGAN FALLING AT ABOUT
            920 AND WAS STILL OVER THE ROAD AS OF REPORT ISSUANCE.

0930 PM     TSTM WND DMG     MOREHEAD                38.19N 83.44W
08/14/2010                   ROWAN              KY   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN IN MOREHEAD.

1125 PM     FLASH FLOOD      INEZ                    37.87N 82.54W
08/14/2010                   MARTIN             KY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED ACROSS THE COUNTY...INCLUDING HWY
            40.

&&

AR
Local storm report, Aug 14, 10:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            WATER WAS REPORTED OVER ROADS ON S HWY 27...N HWY
            1247...AND HWY 39 IN THE SOMERSET AREA. REPORTS INDICATED
            THAT BETWEEN 6 AND 12 INCHES OF WATER WAS EITHER STAND ON
            OR RUNNING OVER THE ABOVE MENTIONED ROADS.

&&

AR
Local storm report, Aug 14, 10:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1156 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     5 SW NANCY              37.02N 84.82W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            THE ROOF WAS BLOWN OFF OF A HOME ON OLD RIDGE ROAD 5
            MILES SOUTHWEST OF NANCY. STORM DAMAGE OCCURRED BETWEEN
            835 AND 9 PM.

&&

AR
Local storm report, Aug 14, 10:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1157 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE REPORTED DOWN MAINLY IN THE
            SOMERSET AREA. AREAS THAT RECEIVED TREE AND POWER LINE
            DAMAGE INCLUDED SLATE BRANCH ROAD SOUTH OF
            SOMERSET...HIGHWAY 1643 EAST OF SOMERSET...FERGUSON AND
            BOURBON ROAD IN OAKHILL.

&&

AR
Local storm report, Aug 14, 10:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1158 PM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     GODDARD                 38.36N 83.62W
08/14/2010                   FLEMING            KY   LAW ENFORCEMENT

            THE COUNTY DISPATCH OFFICE REPORTED NUMEROUS TREES DOWN
            COUNTYWIDE.

0830 PM     TSTM WND DMG     HALDEMAN                38.25N 83.32W
08/14/2010                   ROWAN              KY   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN HALDEMAN.

0835 PM     FLASH FLOOD      SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            WATER WAS REPORTED OVER ROADS ON S HWY 27...N HWY
            1247...AND HWY 39 IN THE SOMERSET AREA. REPORTS INDICATED
            THAT BETWEEN 6 AND 12 INCHES OF WATER WAS EITHER STAND ON
            OR RUNNING OVER THE ABOVE MENTIONED ROADS.

0835 PM     TSTM WND DMG     5 SW NANCY              37.02N 84.82W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            THE ROOF WAS BLOWN OFF OF A HOME ON OLD RIDGE ROAD 5
            MILES SOUTHWEST OF NANCY. STORM DAMAGE OCCURRED BETWEEN
            835 AND 9 PM.

0835 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE REPORTED DOWN MAINLY IN THE
            SOMERSET AREA. AREAS THAT RECEIVED TREE AND POWER LINE
            DAMAGE INCLUDED SLATE BRANCH ROAD SOUTH OF
            SOMERSET...HIGHWAY 1643 EAST OF SOMERSET...FERGUSON AND
            BOURBON ROAD IN OAKHILL.

0835 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
08/14/2010                   PULASKI            KY   LAW ENFORCEMENT

            POWER OUTAGES WERE REPORTED IN AND AROUND
            SOMERSET...INCLUDING ALONG HIGHWAY 27. CREWS WERE STILL
            OUT AT REPORT ISSUANCE RESTORING POWER TO RESIDENCES AND
            BUSINESSES AROUND SOMERSET. POWER OUTAGES OCCURRED
            BETWEEN 835 AND 9 PM.

0850 PM     TSTM WND DMG     TOLIVER                 37.81N 83.46W
08/14/2010                   WOLFE              KY   NWS EMPLOYEE

            NUMEROUS LARGE TREE LIMBS DOWN ON AREA ROADWAYS.

0920 PM     FLOOD            TYNER                   37.35N 83.90W
08/14/2010                   JACKSON            KY   LAW ENFORCEMENT

            THE COUNTY DISPATCH REPORTED 3 TO 4 FEET OF WATER OVER
            WELCHBURG RD IN TYNER. HEAVY RAIN BEGAN FALLING AT ABOUT
            920 AND WAS STILL OVER THE ROAD AS OF REPORT ISSUANCE.

0930 PM     TSTM WND DMG     MOREHEAD                38.19N 83.44W
08/14/2010                   ROWAN              KY   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN IN MOREHEAD.

1125 PM     FLASH FLOOD      INEZ                    37.87N 82.54W
08/14/2010                   MARTIN             KY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED ACROSS THE COUNTY...INCLUDING HWY
            40.

&&

AR

The radar

The Jackson,KY radar (KJKL), 75 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Martin

When
August 14, 11:00 PM EST to 11:45 PM EST
Where
Martin County, 0.74 mi W of Inez to 0.7 mi WSW of Inez
Cause
Heavy Rain
Reported by
Public
Coordinates
37.872, -82.543

Streams were over roads and bridges in Inez for a short period of time.

Thunderstorm Wind, Estill

When
August 15, 3:15 PM EST to 3:20 PM EST
Where
Estill County, 8 mi S of Irvine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.584, -83.970

An employee of the county garage stated that an 8 inch diameter tree fell across Jake's Heavenly Highway. The employee lives on this road and cut the tree and removed it from the roadway himself.

Thunderstorm Wind, Estill

When
August 15, 3:35 PM EST to 3:40 PM EST
Where
Estill County, 3 mi ESE of Pryse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.653, -83.829

A tree was blown down and onto Old Landing Road.

Thunderstorm Wind, Rockcastle

When
August 15, 5:15 PM EST to 5:20 PM EST
Where
Rockcastle County, 2 mi WNW of Brodhead
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.411, -84.454

The local dispatch office reported that a tree had been blown down near Brodhead.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248540, 245259, 245261, 245262.